Year : 2002 | Volume
: 12 | Issue : 1 | Page : 81--82
Anaphylactoid reaction following intravenous gadolinium dimeglumine - a case report
H Sahni, PN Jayakumar, RK Lalla, MK Vasudev, JME Kavoor
Department of Neuro Imaging, National Institute of Mental Health and Neuro Sciences, Hosur Road, Bangalore-560029, India
Department of Neuro Imaging, National Institute of Mental Health and Neuro Sciences, Hosur Road, Bangalore-560029
|How to cite this article:|
Sahni H, Jayakumar P N, Lalla R K, Vasudev M K, Kavoor J. Anaphylactoid reaction following intravenous gadolinium dimeglumine - a case report.Indian J Radiol Imaging 2002;12:81-82
|How to cite this URL:|
Sahni H, Jayakumar P N, Lalla R K, Vasudev M K, Kavoor J. Anaphylactoid reaction following intravenous gadolinium dimeglumine - a case report. Indian J Radiol Imaging [serial online] 2002 [cited 2019 Aug 21 ];12:81-82
Available from: http://www.ijri.org/text.asp?2002/12/1/81/28423
Gadopentetate chelates as contrast media in MR have been in use for over ten years and their clinical utility and safety has been well established. Severe anaphylactoid reactions are rare. A case of anaphylactoid reaction to gadolinium Dimeglumine is reported.
In our institution 1386 patients were administered intravenous gadolinium chelates, over a period of four years from Jan 1997 to Jan 2001. Out of these 985 were administered Gadolinium Dimeglumine (Magnevist) and 401 were administered Gadodiamide (Omniscan). Only one case had a severe reaction in the form of an anaphylactoid reaction.
A 21 years old woman with no history of allergy/atopy presented with holoacranial, intermittent headache of five years duration. Eight months back she had an episode of giddiness followed by fall and loss of consciousness for about ten minutes. It was not accompanied by seizures. Six weeks ago she had a similar episode followed by vomiting. Three days prior to the MR she had an increase in headache which was bi-frontal and associated with vomiting. There was no papilloedema or neurological deficit. All her biochemical parameters and hemogram were normal.
T1WI, T2WI and FLAIR sequences revealed no abnormality. She was administered 0.1 mmol/kg of gadolinium dimeglumine (Magnevist) as i.v. bolus. About twenty minutes after the injection she developed dizziness, vertigo, generalized body ache and tremulousness of all limbs. She had no chills, nausea or vomiting. MR examination was terminated as she called out for help.
On examination she was conscious and had no rash. Her pulse was low volume at a rate of 100 beats per minute. Her systolic blood pressure was 80 mm Hg, while diastolic was unrecordable. She was put in Trendelenberg position; oxygen five L/min was started by face mask, and 1 liter of normal saline was rapidly infused. She was given Inj. Atropine 0.6 mg i.v., Chlorpheniramine 25 mg i.m., and Hydrocortisone 100 mg i.v. Her rigors stopped in about 4 minutes and her blood pressure recovered in about five minutes to 100/80 mm Hg. She was normal in about 20 minutes. She was asymptomatic and developed no rash over a follow up of seven days.
Gadolinium - DTPA introduced in 1988 is the first paramagnetic contrast agent approved for clinical use in MRI. The overall safety of Gadolinium chelates has been well established. The frequency of adverse reactions (ADRs) with Gadolinium chelates is lower than with non-ionic iodinated contrast media. The common documented ADRs are: headache, nausea, pain and sensation of cold at the site of injection, taste perversion, dizziness, vasodilatation, and reduced threshold for seizures . Severe ADRs occur one in 350000 - 450000 injections . Death has been reported in one in 10 million cases . Neindorf et al have found a 3.7 times increase in the rate of ADRs in-patients with history of ADRs to iodinated contrast media . Recurrence of ADRs after Gadolinium chelates is less after changing the chelate. Lower osmolar agent such as Gadodiamide may be safer in this setting . The first serious adverse reaction following the IV administration of Gd-DTPA was reported in 1990 . Six cases of anaphylactoid reactions have been reported by Murphy CJ et al .
One of the earliest standardized clinical trials to study adverse reactions (ADRs) following intravenous administration of Gadolinium chelates included 13,439 patients . ADRs were observed in 1.46% or 1.14% of patients if localized warmth was excluded. None of them were severe. There was no correlation between the age of the patients and the incidence of ADRs. In patients with a known history of allergy the incidence of ADRs was increased by three to four times. Good renal tolerance was seen even in the presence of pre-existing renal impairment. Fast bolus injections of Gd-DTPA were tolerated without added risk .
A recent large survey conducted by Murphy et al  with regard to the occurrence of adverse reactions to gadolinium - based contrast material has revealed a much smaller rate of ADRs. Of 687,255 gadopentate dimeglumine injections, 314 (0.046%) non-allergic reactions and 107 (0.016%) mild, 28 (0.004%) moderate, and five (0.001%) severe allergy like reactions occurred. Of 64,005 gadoteridol administrations, 171 (0.267%) nonallergic reactions and 49 (0.077%) mild, 29 (0.047%) moderate, and 11 (0.017%) severe allergy-like reactions occurred .
Hemodynamic alterations are known to occur with contrast media. Animal experiments have also documented the hemodynamic alterations on administration of radiographic contrast media. Kuhtz-Buschbeck JP et al  evaluated the hemodynamic reactions of high doses (0.6 mmol/kg) of gadopentetate dimeglumine, ionic diatrizoate and nonionic iopamidol radiographic contrast media in pigs after intracardiac bolus injections. All contrast media decreased the aortic pressure. Pulmonary artery pressure, cardiac output, and stroke volume increased for several minutes. The vascular resistance declined. Gd-DTPA induced weaker side effects.
While the majority of ADRs occur soon after the administration of contrast media, delayed onset of ADRs is documented. In a study conducted by Nelson KL et al . 15,496 patients were administered 0.01 mmol of Gadolinium dimeglumine, ADRs occurred in 2.4% and 49.7% of these occurred more than one hour later. Patients with previous reactions to MR imaging contrast. (gadolinium chelates) or iodinated contrast agent had an adverse-reaction rate in this study of 21.3% and 6.3% respectively. The rate of adverse reaction was 2.2% when gadopentetate dimeglumine was administered slowly and 2.9% when it was administered rapidly.
Presently available MR contrast agents have a definite but low incidence of adverse reactions. The vast majority of reactions are transient and minor. Severe reactions occur rarely. These idiosyncratic and anaphylactoid reactions may occasionally cause permanent injury or death. Gadolinium chelates are safe but not innocuous. Hence provisions for instrumental and clinical support services in the MR examination room are essential.
|1||James JS. Contrast agents in Neuroradiology. In: Orrison WW, eds. Neuroimaging Philadelphia: WB Saunders. 2000: 479-483.|
|2||Neindorf HP, Haustein J, Cornelius I, Alhassan A, Clauss W. Safety of Gadolinium-DTPA: extended clinical experience. Magn Reson Med 1991; 22: 222-228.|
|3||Murphy CJ, Brunberg JA, Cohan RH. Adverse reactions to gadolinium contrast media: A review of 36 cases. AJR 1996; 167: 847-849.|
|4||Weiss KL. Severe anaphylactoid reaction after i.v. Gd-DTPA. Magn Reson Imaging 1990; 8 (6): 817-8.|
|5||Runge VM. Safety of approved MR contrast media for intravenous injection. J Magn Reson Imaging 2000; 12 (2): 205-13|
|6||Murphy KP, Szopinski KT, Cohan RH, Mermillod B, Ellis JH. Occurrence of adverse reactions to gadolinium-based contrast material and management of patients at increased risk: a survey of the American Society of Neuroradiology Fellowship Directors. Acad Radiol 1999; 6 (11): 656-64.|
|7||Kuhtz-Buschbeck JP, Ehrhardt K, Kohnlein S, Radtke W, Heintzen P. Gadopentetate dimeglumine and iodinated contrast media. Hemodynamic side effects after bolus injections in pigs. Invest radiol 1997; 32 (2): 111-9.|
|8||Nelson KL, Gifford LM, Lauber-Huber C, Gross CA, Lasser TA. Clinical safety of gadopentetate dimeglumine. Radiology 1995; 196 (2): 439-43.|